Nebraska, 2009

High Wind in Nebraska, January 12, 2009

January 12, 2009 · NWS GLD · 3 events in 3 counties and zones

An intense upper level low pressure area dropped southeast across the High Plains during the day, tightening the surface pressure gradient as it passed. Northwest winds increased to 45-60 mph by mid-morning over much of northwest Kansas and southwest Nebraska.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

An intense upper level low pressure area dropped southeast across the High Plains during the day, tightening the surface pressure gradient as it passed. Northwest winds increased to 45-60 mph by mid-morning over much of northwest Kansas and southwest Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 12, 9:06 AM MST, 54 minutes earlier.

Area forecast discussion, Jan 12, 9:06 AM MST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
906 AM MST MON JAN 12 2009

.DISCUSSION...UPGRADED TO A HIGH WIND WARNING ACROSS THE FORECAST
AREA. MORNING RAOB AT RAPID CITY INDICATING 80KT WIND AT 700MB.
WATER VAPOR IMAGERY SHOWING STRONG SUBSIDENCE DIVING SOUTH INTO
NORTHWEST KANSAS TODAY. THE RUC AND NAM SHOWING 60KTS AT H7 MOVING
INTO THE FORECAST AREA BY AFTERNOON. THE ATMOSPHERE SHOULD MIX TO
AROUND 750MB WHICH SHOULD REALIZE SOME 50KT GUSTS ACROSS THE AREA.
CONSEQUENTLY HAVE DECIDED FOR THE UPGRADE. THANKS DDC FOR THE
COORDINATION.

FS
&&

.DISCUSSION...
254 AM MST MON JAN 12 2009

FORECAST FOCI ARE ON THE POTENTIAL FOR PRECIPITATION THIS
MORNING OVER MAINLY THE WESTERN SECTIONS OF THE FORECAST AREA
ALONG WITH THE POTENTIAL FOR WINDY CONDITIONS DURING THE DAY
TODAY.

THE PREFRONTAL SURFACE TROUGH IS MOVING EAST ACROSS THE FORECAST
AREA AS THE MAIN COLD PUSH BEHIND THE SURFACE LOW CENTER MOVES
SOUTHEAST THROUGH SOUTHEAST MONTANA AND FAR NORTHWEST SOUTH
DAKOTA. SLIGHTLY STRONGER WINDS AND SOME FLURRIES AND LIGHT SNOW
ARE MAKING THEIR WAY INTO THE TRI-STATE REGION ON THE BACK SIDE OF
THE SURFACE TROUGH WITH THE MAIN INCREASE IN WIND STILL BACK
BEHIND THE MAIN COLD SURGE.

EXPECT THE BEST...ALTHOUGH WEAK...POSSIBILITY OF PRECIPITATION TO
BE THIS MORNING IN THE WEAKLY UPSLOPE REGION OVER EASTERN COLORADO
AHEAD OF THE SURFACE FRONT AND BEST LIFT ASSOCIATED WITH THE SHORT
WAVE TROUGH SWEEPING THROUGH THE AREA AROUND MID DAY TODAY.
SUBSIDENCE BEHIND THE UPPER TROUGH ALONG WITH A TIGHTENING SURFACE
GRADIENT ON THE BACK SIDE OF THE SURFACE LOW WILL BRING WINDY
CONDITIONS TO THE TRI-STATE REGION BY LATE MORNING. THESE
CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE EARLY EVENING HOURS
AS STRONG 850-700MB WINDS ARE BROUGHT DOWN TO THE SURFACE. WILL
STAY THE COURSE ON THE WIND ADVISORY TODAY AND ALLOW THE DAY SHIFT
TO PROVIDE FURTHER UPDATES ON THE WIND HIGHLIGHTS DURING THE DAY.
DRYER AIR MOVES INTO THE REGION THIS AFTERNOON...PUTTING AN END
TO ANY POSSIBILITY OF PRECIPITATION.

HAVE CHANGED LITTLE TO NOTHING IN THE EXTENDED PERIODS AS
CONDITIONS APPEAR TO REMAIN DRY THROUGH THE REST OF THE WORK WEEK.
THE UPPER NORTHWEST FLOW ALOFT PERSISTS THROUGH THE NORTHERN
PLAINS STATES AND INTO THE MISSISSIPPI VALLEY REGION AS A RESULT
OF THE HIGH AMPLITUDE RIDGE OVER HE FAR WEST U.S. AND BROAD TROUGH
OVER THE EASTERN UNITED STATES. THIS WILL CARRY ADDITIONAL STEMS
MOVING THROUGH THE NORTHWEST FLOW ALOFT TO THE EAST OF THE
FORECAST AREA. THERE IS A HINT OF PRECIPITATION AS A DEEPER TROUGH
OF LOW PRESSURE DIVES FURTHER INTO THE SOUTHWEST U.S. SATURDAY
NIGHT AND EARLY SUNDAY...BUT HAVE KEPT THE DRY CONDITIONS INTACT
GIVEN THE UNCERTAINTY OF THIS SOLUTION AND SPEED WITH WHICH THE
UPPER FLOW IS CARRYING SYSTEMS ACROSS THE FORECAST AREA.

LOCKHART
&&

.AVIATION...
456 AM MST MON JAN 12 2009

FOR THE 12Z TAFS...VFR WILL PREVAIL THROUGH THE TAF PERIOD. BAND
OF LIGHT SNOW SOUTH AND WEST OF KGLD NOT EXPECTED TO AFFECT
KGLD. MAIN CONCERN IS THE POTENTIAL FOR STRONG POST- FRONTAL WINDS
PEAKING THROUGH THE EARLY AFTERNOON HOURS. NORTHWEST WINDS ARE
EXPECTED TO REACH SPEEDS AROUND 35-40 KNOTS WITH GUSTS TO AROUND
50 KNOTS THROUGH LATE AFTERNOON.

BURTIS
&&

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 7 PM MST /8 PM CST/ THIS EVENING FOR
     KSZ001>004-013>016-027>029-041-042.

NE...HIGH WIND WARNING UNTIL 7 PM MST /8 PM CST/ THIS EVENING FOR
     NEZ079>081.

CO...HIGH WIND WARNING UNTIL 7 PM MST THIS EVENING FOR COZ090>092.

&&

WFO GOODLAND
Hazardous weather outlook, Jan 12, 9:19 AM MST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
919 AM MST MON JAN 12 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
919 AM MST MON JAN 12 2009 /1019 AM CST MON JAN 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH EARLY THIS EVENING FOR THE TRI-
STATE AREA. NORTHWEST WIND AT 35 TO 45 MPH WITH GUSTS UP TO 60 MPH
CAN BE EXPECTED. WINDS WILL GRADUALLY DECREASE AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF WIND DAMAGE SHOULD BE REPORTED TO LOCAL LAW
ENFORCEMENT OR THE NATIONAL WEATHER SERVICE.

FS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Dundy

When
January 12, 10:00 AM MST to 3:00 PM MST
Where
Dundy forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

High Wind, Hitchcock

When
January 12, 12:00 PM CST to 4:00 PM CST
Where
Hitchcock forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

High Wind, Red Willow

When
January 12, 12:00 PM CST to 4:00 PM CST
Where
Red Willow forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140587, 140588, 140589.